Alert archive / Ohio / River Flood Advisories in 2021

River Flood Advisory 2, NWS Wilmington, OH

May 9, 2021Delaware County, Franklin County, Ohio

NWS Wilmington, OH issued this river flood advisory at May 9, 2021, 3:12 PM EDT for Delaware County, Franklin County, Ohio. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 3:12 PM EDT (19:12 UTC)
Expired
May 10, 2021, 8:00 AM EDT
In force
17 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Delaware County, OH, Franklin County, OH

The radar

The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Olentangy River near Worthington (WRTO1). The gauge peaked at 9.16 ft at May 9, 2021, 7:00 PM EDT.

actionminormoderate51005/0905/1005/11
Action stage
8 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03226800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

503 
WGUS81 KILN 091912
FLSILN

Flood Advisory
National Weather Service Wilmington OH
312 PM EDT Sun May 9 2021

...The National Weather Service in Wilmington has issued a Flood 
Advisory for the following rivers...

  Olentangy River near Worthington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay tuned to developments by listening to NOAA Weather Radio. For 
additional details on river forecasts, visit 
water.weather.gov/ahps2/index.php?wfo=iln

&&


OHC041-049-100715-
/O.NEW.KILN.FL.Y.0002.210509T1912Z-210510T1200Z/
/WRTO1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
312 PM EDT Sun May 9 2021

The National Weather Service in Wilmington has issued a

* Flood Advisory for
  the Olentangy River near Worthington.
* From this afternoon to Monday morning.
* At 3:00 PM EDT Sunday the stage was 7.7 feet.
* Action stage is 8.0 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to a crest of 8.6 feet 
  this evening.
* Impact...At 9.0 feet, Flooding spreads further into yards of homes 
  near the river in Mount Air, between Olentangy River Road and the 
  river.


&&

LAT...LON 4036 8310 4036 8305 4014 8301 3996 8299
      3997 8305

$$

Binau
1 follow-up statement
677 
WGUS81 KILN 092206
FLSILN

Flood Advisory
National Weather Service Wilmington OH
606 PM EDT Sun May 9 2021

...The Flood Advisory continues for the following rivers...

  Olentangy River near Worthington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay tuned to developments by listening to NOAA Weather Radio. For 
additional details on river forecasts, visit 
water.weather.gov/ahps2/index.php?wfo=iln

&&


OHC041-049-101015-
/O.CON.KILN.FL.Y.0002.000000T0000Z-210510T1200Z/
/WRTO1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
606 PM EDT Sun May 9 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Olentangy River near Worthington.
* Until Monday morning.
* At 6:00 PM EDT Sunday the stage was 9.2 feet.
* Action stage is 8.0 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to a crest of 10.0 feet 
  this evening.
* Impact...At 10.0 feet, Flood waters approach residences along the 
  river in Mount Air, between Olentangy River Road and the river 
  itself.


&&

LAT...LON 4036 8310 4036 8305 4014 8301 3996 8299
      3997 8305

$$

Binau

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this river flood advisory went out at May 9, 2:01 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 9, 2:01 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
201 PM EDT Sun May 9 2021

.SYNOPSIS...
Low pressure will track through the region today, bringing
periods of showers and thunderstorms. A cold front will push through
the area early this evening, with precipitation coming to an
end. High pressure will then build into the region behind this
front. This high will offer dry and cool weather into the middle
of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure moving through southern Indiana will move into the
forecast area this afternoon. Warm front extends east from the
low. Mixing in the warm sector as a low level jet traverses the
region has resulted in gusty winds there. Convective line has
developed along the cold front trailing south of the low. This
will come sweeping across the area. There is still a small
window where instability could develop into southeast counties
immediately ahead of the line. Temperatures will remain quite
cool across far northern counties. Elsewhere, readings will be
changing as the low moves through. The warm sector will make
some northward progress, but then cooler air will come in behind
the low.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Progressive mid level short wave to shift east of the area early
this evening. Associated surface low to track across southern
Ohio late in the day with sfc cold front dropping southeast
through the area early this evening. Expect ongoing showers and
thunderstorms along and south of this front. Shear will be
favorable but instby is expected to be marginal. If the instby
is higher than anticipated then a better chance for severe
storms will occur across Southeast Indiana, Southern Ohio and
Northern Kentucky into the early evening. Will mention this
marginal threat in the HWO.

The pcpn to end quickly with the passage of the front. Low
clouds will lag the front with some clearing across the
northwest late. Cold temperatures, winds decreasing and
clearing will lead to the potential for patchy frost development
late tonight across West Central Ohio. Expect lows from the
mid/upper 30s northwest to the lower 40s southeast.

Surface high pressure will build into the area Monday. Expect
partly sunny skies with temperatures 10 to 15 degrees below
normal. Highs on Monday to range from the upper 50s north to
the lower 60s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
While gradual, there does appear to be a change in regional weather
throughout the long term period. This is facilitated by a slowly
retreating long wave trough and a building ridge over the central US
throughout the late work week and into the weekend. The there
remains some uncertainty, confidence is increasing that temperatures
will eventually climb to near normal by the weekend.

Details: Synoptically, a long wave trough over the Great Lakes
region and southern Canada continues to influence the regional
weather to start the long term. As the upper level trough digs into
the Northeast, a large area of surface high pressure over the
central US attempts to build into the Ohio Valley Monday night. Have
continued the chance for frost Monday night/Tuesday morning, but
winds and perhaps some scattered clouds should limit the potential
for widespread frost. Tightened pressure gradient Tuesday afternoon
favors cold air advection and yet another afternoon with
temperatures well below normal. High temperatures struggle to reach
into the 60s as diurnal cumulus development and elevated winds
inhibit afternoon warming. Tuesday night, surface high pressure
builds further south and east, promoting lighter winds and a better
potential for frost development. Will continue to mention both
nights in the HWO until confidence either decreases or increases.

For Wednesday, dry air remains throughout the depth of the
atmosphere as the mid-level high dominates the region. Temperatures
are perhaps slightly warmer due to less cold air advection, however,
they are still at least 10 degrees below normal. Thursday, forecast
confidence in the precipitation potential continues to trend in the
drier direction. Shortwave remains weak and flat with plentiful dry
air in place which will be hard to overcome. Have limited slight
chance showers to only the south and southeast portions of the
forecast area Thursday afternoon-Thursday night.

Temperatures and low level moisture continue to slowly trend upward
late in the week and into the weekend as the surface high drifts
eastward. Forecast high temperatures creep warmer each day with near
normals expected by the weekend. Precipitation wise, some model
guidance suggests another weak trough will be moving eastward
through the quasi-zonal flow stretched across the northern CONUS.
Ensemble guidance supports slight chance PoPs during the weekend, but
this forecast is highly volatile.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Low pressure will track across the region during the early part
of the TAF period. Showers will continue to occur until the low
passes. Ceilings will be lowering to IFR areawide. Winds will be
variable. KCVG/KLUK up to KILN will have a period of gusty
southerly winds and low level winds shear to start, but then the
low will move through and winds will shift to northerly. IFR
ceilings will persist into the night. Clouds will then scatter
after 06z.

.OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...McGinnis
AVIATION...
Hazardous weather outlook, May 9, 5:13 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
513 AM EDT Sun May 9 2021

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-100915-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
513 AM EDT Sun May 9 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Several rounds of showers and embedded thunderstorms will lead to
moderate to heavy rainfall at times today. This could lead to areal
and river flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost development is possible Monday night and Tuesday night,
primarily for areas north of the Ohio River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-100915-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
513 AM EDT Sun May 9 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into the early
evening. A few of the stronger storms could become severe with
damaging wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost development is possible Monday night and Tuesday night,
primarily for areas north of the Ohio River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 9, 9:44 AM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
944 AM EDT Sun May 9 2021

INZ066-073-074-OHZ070-077-091415-
Franklin IN-Ripley IN-Dearborn IN-Hamilton OH-Butler OH-
944 AM EDT Sun May 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...
NORTHEASTERN RIPLEY...DEARBORN...NORTHWESTERN HAMILTON AND WESTERN
BUTLER COUNTIES UNTIL 1015 AM EDT...

At 944 AM EDT, radar indicated a strong thunderstorm 9 miles north of
Moores Hill, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Oxford, Forest Park, Harrison, North
College Hill, Cheviot, Mount Healthy, Lawrenceburg, Greendale,
Bright, Hidden Valley, Ross, Cleves, Seven Mile, Shawnee, Moores
Hill, Taylor Creek and Miami Heights.

This includes the following Interstates...
 I-74 in Indiana between mile markers 154 and 171.
 I-74 in Ohio between mile markers 0 and 16.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3957 8455 3957 8452 3917 8455 3909 8510
      3934 8516
TIME...MOT...LOC 1344Z 244DEG 50KT 3925 8503
Special weather statement, May 9, 1:20 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
120 PM EDT Sun May 9 2021

INZ073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-092100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro,
Washington Court House, Circleville, Lancaster, Pickerington,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon,
Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
120 PM EDT Sun May 9 2021

...GUSTY WINDS POSSIBLE THROUGH MID AFTERNOON...

Winds will become southerly and increase through mid afternoon
with some wind gusts to around 50 mph possible.

Gusty winds could blow around unsecured objects and some small
tree limbs could be blown down. Use extra caution when driving,
especially if operating a high profile vehicle. Secure outdoor
objects.
Local storm report, May 9, 3:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST KYMESO MAYSVILLE 3SW    38.62N 83.81W
05/09/2021  M50 MPH          MASON              KY   MESONET

&&

BINAU
Local storm report, May 9, 3:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
304 PM EDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST KYMESO OWENTON 5E       38.55N 84.74W
05/09/2021  M46 MPH          OWEN               KY   MESONET

&&

BINAU

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:44 AM EDTSpecial Weather StatementILNButler31 min
May 9, 3:39 PM EDTFrost AdvisoryILNAuglaize, Butler, Champaign, Clark, Darke, Delaware and 10 more16 hr
May 9, 4:07 PM EDTRiver Flood WarningILNShelby11 hr
May 9, 6:33 PM EDTRiver Flood WarningILNPickaway62 hr

Nearby

River Flood Advisories in Ohio, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.